Re: thyroid stopped producing hormones
Welcome to the board, Gabe.
First... Your gland most likely did not completely stop working. It just can't produce as much hormone as your body needs. Your MD may want to try adding a little outside hormone to supplement the deficiency, but that usually doesn't work. The gland has a way of compensating for that extra hormone you take in a pill, and it starts producing even less hormone than it was before you took a pill for it. Most often, what has to be done is to increase the dose steadily until the gland turns off completely and the pill becomes your sole source of thyroid hormone.
That said, you are just starting treatment. No doubt your MD wants to begin cautiously, and that's fine in people our age. Can't go shocking the ol' cardio system or bad stuff can happen. Low (dosage) and slow (increases) are best.
It's very, very common to feel somewhat worse once treatment begins. The body has gotten used to not having enough hormone, so when it gets more, it's a shock to the system. This should be temporary. Once you adjust, you should feel better.
You didn't mention any symptoms you were having prior to treatment. MDs are usually quite conservative about treating after age 60. If yours thinks you would benefit from additional hormone, you likely need it and will benefit from it. Try to be patient as you navigate the process.